|newly diagnosed with HIV
Nov 25, 2012
I have been in a relationship with my HIV partner of 3 years and had regular tests to ensure I have remained HIV negative as we practices safe sex, however somehow I have got HIV of my partner and was diagnosed about 6 weeks ago. Initially I had the rash and night sweats and went to the hospital where they took my blood for tests, I received two false positives and was asked to return a week later for more blood to be taken and tested. A week later I got my results, which was positive for HIV. My partner has taken this quite badly and I feel I am unable to ask him questions that I have in my head for fear of upsetting him further. The woman I see at the hospital for infectious diseases is very nice but I feel a little overwhelmed when she gives me information as I have trouble taking it all in. today I received a call from the hospital regarding my results. I was told that my CD4 count is 666 and my viral load is 135,921. My question is that the woman at the hospital told me that I was quite healthy and that my CD4 count was good but when she told me about my viral load I was shocked at how high it was. She told me that some people have viral loads into the millions and that mine was quite low. Does this sound right to you, please forgive me if my information I have typed here is a little vague, or in the wrong section of your website but I am just concerned with my viral load figure and dont know where to turn for reliable advice.
| Response from Dr. Holodniy
She is correct. In early HIV infection, the viral load can be in the millions. After a few weeks to months, it will drift down to some lower level depending on your immune system response. That viral load would still be considered high if it remains over 100,000. But if infection was recent, then there is a chance that it will decrease further to some new lower level. Your CD4 count is in the normal range (500-1500). There is no urgency to start HIV meds, but I would recommend getting a HIV resistance test now, particularly if your partner is/was on HIV meds.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.